I have an MRI scheduled for next week, which is upsetting enough (long story), but I've received conflicting messages about whether or not it is safe to BF after I receive the contrasting medication called gadolinium. The MRI tech says that I should not BF 24 hours after receiving the medication, but I've read online in a few places (which seem authoritative - but you know how online sources go) that it IS safe to BF after taking the medication. From what I understand, the conservative route would be to abstain from BFing for 24 hours, but it's probably safe. I'm struggling with this decision. I do NOT want to abstain from BFing for various reasons, particularly because I struggle with low supply. But obviously I want to do what's best and safest for my son (who is 10 months old). I've pasted the medication information below. Based on this information, what would you do? Thank you!!!
1) less than 1% of the administered maternal dose of contrast agent is excreted into breast milk; and
2) less than 1% of the contrast medium in breast milk ingested by an infant is absorbed from the gastrointestinal tract.
Therefore, the expected dose of contrast medium absorbed by an infant from ingested breast milk is extremely low...The plasma half-life of intravenously administered iodinated contrast medium is approximately two hours, with nearly 100% of the agent cleared from the bloodstream within 24 hours. Because of its low lipid solubility, less than 1% of the administered maternal dose of iodinated contrast medium is excreted into the breast milk in the first 24 hours (1, 2). Because less than 1% of the contrast medium ingested by the infant is absorbed from its gastrointestinal tract (3), the expected dose absorbed by the infant from the breast milk is less than 0.01% of the intravascular dose given to the mother. This amount of contrast medium represents less than 1% of the recommended dose for an infant undergoing an imaging study, which is 2 mL/kg. The potential risks to the infant include direct toxicity and allergic sensitization or reaction, which are theoretical concerns but have not been reported...Because of the very small percentage of iodinated contrast medium that is excreted into the breast milk and absorbed by the infant's gut, we believe that the available data suggest that it is safe for the mother and infant to continue breast feeding after receiving such an agent.